Triple-consistent social choice and the majority rule

Laffond G., Laine J.

TOP, vol.22, no.2, pp.784-799, 2014 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 22 Issue: 2
  • Publication Date: 2014
  • Doi Number: 10.1007/s11750-013-0300-1
  • Journal Name: TOP
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.784-799
  • Istanbul University Affiliated: Yes


We define generalized (preference) domains as subsets of the hypercube {-1,1} (D) , where each of the D coordinates relates to a yes-no issue. Given a finite set of n individuals, a profile assigns each individual to an element of . We prove that, for any domain , the outcome of issue-wise majority voting phi (m) belongs to at any profile where phi (m) is well-defined if and only if this is true when phi (m) is applied to any profile involving only 3 elements of . We call this property triple-consistency. We characterize the class of anonymous issue-wise voting rules that are triple-consistent, and give several interpretations of the result, each being related to a specific collective choice problem.